California, 2016

Dust Storm in California, August 19, 2016

August 19, 2016 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of Imperial county during the late afternoon hours on August 19th and the stronger storms generated gusty outflow winds in excess of 40 mph. The gusty winds picked up large amounts of dust and sand and generated a dust storm that primarily affected the Imperial Valley, including communities such as Seeley and Imperial.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of Imperial county during the late afternoon hours on August 19th and the stronger storms generated gusty outflow winds in excess of 40 mph. The gusty winds picked up large amounts of dust and sand and generated a dust storm that primarily affected the Imperial Valley, including communities such as Seeley and Imperial. Multiple trained spotters as well as a storm chaser reported visibility falling as low as zero miles in the dust storm. Fortunately there were no accidents or injuries as a result of the sharply lowered visibility. The near zero visibility created very hazardous driving conditions for motorists at the tail end of the evening rush hour in the Imperial Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 19, 1:10 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 1:10 PM PST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST FRI AUG 19 2016

.SYNOPSIS...
Temperatures will remain near to slightly above the seasonal average
through early next week. Modest moisture levels will persist through
the weekend, and into early next week, with occasional spotty
thunderstorm chances. The primary threats from any of these storms
will be gusty winds, patchy blowing dust, and very isolated heavy
rainfall. The passage of a weather system during the middle of next
week should allow some warming and drying across the region.

&&

.DISCUSSION...

Tonight through Monday...

After another active late night/early morning period, we are seeing
a break in the thunderstorm activity at this hour across most of our
cwa. The shortwave that moved across our cwa last night/early this
morning is now moving off to our east. In its wake, we are seeing a
bit of convergent flow across south-central and SW AZ (as seen on
the latest SPC 500mb mesoscale analysis). This convergent flow is
likely keeping convective development from occurring over this region
at this time. Further west, in more favorable flow aloft ahead of
the next shortwave that is just now ejecting eastward out of a quasi-
stationary upper low that continues to spin just off the southern CA
coast, we are now starting to see a few storms developing over
Joshua Tree NP.

As far as the forecast for the rest the afternoon through tonight is
concerned, it appears that subsidence aloft will likely inhibit
convective development over south-central AZ this afternoon/evening.
On the other hand, a combination of greater low-level moisture (sfc
dewpoints up in the 60s), the presence of a weak jet max, and an
approaching shortwave is expected to enhance chances for storms
across SW AZ and SE CA, especially around the Yuma area. In fact,
the latest SPC mesoscale analysis is showing a MLCAPE bullseye of
1000 J/kg or greater over that region. Thus, have raised pops for
that region for the evening/overnight hours. As far as South-Central
AZ is concerned, the presence of a bit of a cap between 600 and 700
mb and less available moisture through the column means that it will
likely take some rather robust outflows from the north to produce
any thunderstorms, thus keeping pops over that region well down in
the slight chance range.

There is growing evidence that thunderstorm activity will become
more expansive Saturday afternoon along the Mogollon Rim and White
Mountains as the moisture axis shifts east ahead of the main
positively tilted trough. Certainly, much of Gila County would stand
to receive better convective coverage under such an evolution, but
once again signals are mixed whether outflow boundaries would be
sufficient to spark organized storms at lower elevations. Much of
the activity Saturday may be dependent on storm scale evolution
tonight and potential modification of the environmental moisture
profiles. Should deeper 10 g/kg mixing ratios materialize in the
face of steep outflow boundaries, then storm formation would be
favored although ensemble means are still not optimistic.

Tuesday through next Friday...

Operational models continue to show the aforementioned positively
tilted trough reinforced by upstream energy sweeping through the
forecast area in the strong westerly flow next Tuesday. While the
approach of the wave and height falls could spur a convectively
active period Monday afternoon/evening, this shortwave passage
should also act to scour the remaining residual moisture east for
the forecast area and place the entire region into subsident NW
flow. With agreement among the majority of medium range models and
conceptual pattern recognition, the middle of next week should be
convectively inactive with temperatures warming moderately.

&&

.AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL:

Breezy westerly component winds are in store today with afternoon
and early evening gusts of 17 to 20 kts. There is a slight chance of
rain showers and thunderstorms this afternoon and tonight although
there was not enough confidence on their likelihood and exact timing
to include them in the TAFS. Outflow boundaries, most likely from
the west or north from distant storms, could also produce some
occasionally gusty winds this afternoon and tonight. Skies will be
partly cloudy with occasional mid to high cloud cigs developing this
evening from 10 to 25K ft. There is also a slight chance that
isolated patchy dust could reduce some slant range visibilities this
afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies will be clear to partly cloudy with few to sct mid and high
level clouds along with light and variable and westerly component
winds. There is also a slight chance of thunderstorms although there
was not enough confidence on their likelihood and timing to include
them in the TAFS. Outflows from distant thunderstorms this afternoon
and evening could also produce variable gusty winds and a slight
chance of reduced slant range visibilities due to patchy dust.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...

An upper level trough tracking across the region from the west will
bring a chance of thunderstorms and wetting rain from Monday evening
through Tuesday morning from the south central deserts to the high
country. Maximum temperatures will be near normal during the period
except for Tuesday when they will dip to slightly below normal. Some
drying on Wednesday will cause minimum RH levels to fall to 13 to 16
percent range in SE CA and the 15 to 21 percent range elsewhere on
Wednesday before recovering slightly on Thursday and Friday. Expect
gusty outflow winds from isolated to scattered thunderstorms Monday
evening and Tuesday morning along with breezy westerly winds Tuesday
afternoon with gusts of 17 to 22 mph. Overnight recoveries will be
fair in southeast CA to good elsewhere.

&&

.FIRE WEATHER...
Sunday through Thursday...
Very typical mid August temperatures will persist through the most
of next week, with drier westerly flow gradually displacing moisture
and thunderstorm chances. Wetting rain chances will favor central
Arizona early in the week with little chance of any showers by the
middle of the week. Minimum humidity levels will range from 15 to 20
percent at lower elevations to 20 to 30 percent over mountainous
terrain. Overnight recovery will be good to excellent. Aside from
stronger wind gusts near thunderstorms, only occasional upslope
gustiness will prevail.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report based on standard operating
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/MO
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 19, 3:12 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
412 PM MST FRI AUG 19 2016

AZZ027-200000-
SOUTHWEST MARICOPA COUNTY AZ-
412 PM MST FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA COUNTY ALONG HIGHWAY 85.

UNTIL 500 PM MST

AT 411 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF AJO...OR 31 MILES SOUTH OF GILA BEND...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY
RAIN IS ALSO POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF MARICOPA COUNTY.

LAT...LON 3259 11301 3267 11255 3251 11251 3251 11304
TIME...MOT...LOC 2311Z 265DEG 12KT 3252 11287

AD
Local storm report, Aug 19, 3:53 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     WELLTON                 32.67N 114.15W
08/19/2016                   YUMA               AZ   LAW ENFORCEMENT

            POWER OUTAGE DUE TO MULTIPLE POWER-LINES
            DOWN IN WELLTON. .

&&

BH
Special weather statement, Aug 19, 4:31 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
531 PM MST FRI AUG 19 2016

AZZ024-200115-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
531 PM MST FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 531 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BALLANTINE TRAILHEAD...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY
RAIN IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BALLANTINE TRAILHEAD...ROUND VALLEY...SUGARLOAF MOUNTAIN...
SAGUARO LAKE AND SALT RIVER TUBING RECREATION AREA.

LAT...LON 3377 11166 3382 11150 3363 11134 3354 11158
TIME...MOT...LOC 0031Z 342DEG 13KT 3374 11154

AD
Special weather statement, Aug 19, 4:34 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
534 PM PDT FRI AUG 19 2016

CAZ032-200100-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
534 PM PDT FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 533 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHIRIACO SUMMIT...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
STORM IS CAPABLE OF PRODUCING HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
CHIRIACO SUMMIT.

LAT...LON 3372 11582 3376 11561 3346 11548 3345 11579
TIME...MOT...LOC 0033Z 349DEG 19KT 3363 11572

AD
Special weather statement, Aug 19, 4:44 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST FRI AUG 19 2016

AZZ020-CAZ031-033-200115-
LOWER COLORADO RIVER VALLEY AZ AZ-IMPERIAL COUNTY CA-
LOWER COLORADO RIVER VALLEY CA CA-
544 PM MST FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN LA PAZ AND NORTHEASTERN IMPERIAL COUNTIES
  INCLUDING HIGHWAY 78 IN IMPERIAL COUNTY.

UNTIL 615 PM MST/615 PM PDT/

AT 543 PM MST/543 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES SOUTH OF CIBOLA...OR 18 MILES NORTHWEST OF
MARTINEZ LAKE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM IS ALSO PRODUCING HEAVY RAINS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LA PAZ
AND NORTHEASTERN IMPERIAL COUNTIES.

LAT...LON 3323 11501 3337 11479 3313 11455 3298 11478
TIME...MOT...LOC 0043Z 329DEG 9KT 3314 11470

AD
Local storm report, Aug 19, 4:58 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     DUST STORM       1 WNW SEELEY            32.79N 115.69W
08/19/2016                   IMPERIAL           CA   TRAINED SPOTTER

            SPOTTER REPORTS ZERO VISIBILITY. SAYS DUST
            IS BLOWING FROM THE SOUTH AND HEADING
            TOWARDS EL CENTRO. .

&&

BH

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
August 19, 5:00 PM PST to 7:00 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
Trained Spotter

Thunderstorms developed across portions of Imperial County during the late afternoon hours on August 19th and the stronger storms generated gusty outflow winds in excess of 40 mph. The strong wind created dense blowing dust that primarily impacted the Imperial Valley; visibility fell as low as zero miles in a dust storm. At about 1700PST a trained spotter 1 mile northwest of Seeley reported zero visibility in a dust storm and he indicated that the dense dust was spreading towards the town of El Centro. Shortly afterward, a storm chaser 1 mile northwest of Imperial reported a dust storm with a visibility below one eighth of a mile. Similar conditions were reported by another trained spotter 3 miles east of Alamoria at 1724PST. No accidents were reported due to the dust storm. Initially, a Blowing Dust Advisory was issued due to the dense blowing dust, but it was quickly ugraded to a Dust Storm Warning at 1728PST.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647599.